Oklahoma, 2004

Flood in Oklahoma, July 3 to 4, 2004

July 3 to 4, 2004 · NWS TSA · 1 event in 1 county or zone

The Illinois River near Watts rose above its flood stage of 13 feet at 3 pm cdt on July 3. 53 feet at 9 pm cdt that evening before falling below its flood stage at 4 am cdt that night.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Illinois River near Watts rose above its flood stage of 13 feet at 3 pm cdt on July 3. The river crested at 18.53 feet at 9 pm cdt that evening before falling below its flood stage at 4 am cdt that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 3, 9:20 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 3, 9:20 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1020 AM CDT SAT JUL 3 2004

PRECIPITATION IN ASSOCIATION WITH MCS HAS SHIFTED SOUTH THIS MORNING
WITH CLEARING SKIES ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.  ALL FLASH FLOOD WARNINGS/WATCHES HAVE BEEN ALLOWED TO
EXPIRE WITH NO ADDITIONAL SIGNIFICANT PRECIPITATION EXPECTED THIS
AFTERNOON.  DID HOLD ON TO SLIGHT CHANCE POPS ACROSS FAR SOUTHEAST
OKLAHOMA/WEST-CENTRAL ARKANSAS...HOWEVER ANY STORMS THAT DO DEVELOP
WOULD LIKELY REMAIN ISOLATED.  WITH THE SWATH OF 4 TO 8 INCH
RAINFALL TOTALS OVER THE LAST 24 HOURS...SEVERAL RIVERS WILL REMAIN
IN FLOOD INTO SUNDAY. IN ADDITIONAL...SOME SECONDARY LOW LYING ROADS
MAY REMAIN IMPASSABLE TODAY. ALREADY SENT UPDATE TO EDIT SKY
CONDITION AND DROP HEADLINES...OTHERWISE FORECAST ON TRACK.

FORECAST ID= 12

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 3, 10:35 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1135 AM CDT SAT JUL 3 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1135 AM CDT SAT JUL 3 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...RIVER FLOODING CONTINUES ACROSS PORTIONS OF EASTERN OKLAHOMA AND
   NORTHWEST ARKANSAS...

THE THUNDERSTORM COMPLEX WHICH AFFECTED PORTIONS OF EASTERN OKLAHOMA
AND NORTHWESTERN ARKANSAS EARLY THIS MORNING HAS PUSHED SOUTH OF THE
REGION. A FEW ISOLATED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON...
HOWEVER NO SIGNIFICANT ADDITIONAL RAINFALL IS EXPECTED THROUGH
TONIGHT.

A LARGE SWATH OF 4 TO 8 INCHES OF RAINFALL HAS OCCURRED SINCE FRIDAY
OVER PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SEVERAL
RIVERS WILL REMAIN IN FLOOD THROUGH SUNDAY. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS (OKCFLWTUL AND
OKCFLSTUL).  IN ADDITION...A FEW SECONDARY ROADS MAY REMAIN
IMPASSABLE DUE TO HIGH WATER. DO NOT DRIVE YOUR VEHICLE INTO AREAS
WHERE WATER COVERS THE ROAD TO UNKNOWN DEPTHS.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST
RIVER FORECASTS.  ACTIVATION MAY BECOME NECESSARY PARTICULARLY TO
ADDRESS RIVER FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH WEDNESDAY
...WITH TUESDAY AND WEDNESDAY CURRENTLY HAVING THE GREATEST CHANCES
OF THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Adair

When
July 3, 2:00 PM CST to July 4, 3:00 AM CST
Where
Adair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415249.